Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 46, NWS Wilmington, NC

October 21, 2019New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 21, 2019, 7:54 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Oct 22, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2019, 7:54 PM EDT (23:54 UTC)
In effect from
Oct 22, 2019, 6:00 AM EDT
Expired
Oct 22, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WHUS42 KILM 212354
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
754 PM EDT Mon Oct 21 2019

NCZ106-108-SCZ054-056-221200-
/O.NEW.KILM.BH.S.0046.191022T1000Z-191023T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
754 PM EDT Mon Oct 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Tuesday
through Tuesday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From 6 AM EDT Tuesday through Tuesday evening.

* SURF ZONE IMPACTS...Southerly winds 15-25 mph will create a
  strong south to north longshore current at east-facing beaches
  on Tuesday into Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$

21
1 follow-up statement
967 
WHUS42 KILM 220848
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
448 AM EDT Tue Oct 22 2019


NCZ106-108-SCZ054-056-230000-
/O.CON.KILM.BH.S.0046.191022T1000Z-191023T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
448 AM EDT Tue Oct 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Southerly winds 15-25 mph will create a
  strong south to north longshore current at east-facing beaches
  on Tuesday into Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$

43

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 21, 7:44 PM EDT, 10 minutes earlier.

Area forecast discussion, Oct 21, 7:44 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
744 PM EDT Mon Oct 21 2019

.SYNOPSIS...
Showers and isolated thunderstorms ahead of a cold front will
affect the area late tonight through Tuesday. The cold front is
expected to move offshore Tuesday night. High pressure and dry
weather will follow Wednesday through Friday morning. However,
rain chances are expected to increase again late Fri into next
weekend as another cold front approaches from the west.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Mostly clear skies the rest of today, with lingering stratus
offshore, due to weak surface ridge from the north. Tonight,
warm air advection ahead of approaching cold front will lead to
warming temperatures through the night, with the low occurring
around midnight, and broken stratus deck. A southerly 850mb flow
around 30kts develops tomorrow morning, advecting dewpoints of
70 degrees and CAPE values between 1000 and 2000 J/kg. Increased
moisture combined with effective shear values of 40-50 kts, has
led to SPC issuing a Slight Risk of severe weather for our
forecast area tomorrow, with main threat damaging wind gusts and
severe hail and tornados secondary. Despite favorable
ingredients, lifting mechanisms aren't that impressive. WAA
during the day, along with diurnal heating with any breaks in
the stratus, will most likely be main forcing for storms. Cold
front moves through late tomorrow evening, and with it last
chance for rain. Temps tonight and tomorrow will run 5-10
degrees above normal, with lows Tuesday night returning to near
climatology.

&&

.SHORT TERM /WEDNESDAY/...
Time height cross sections indicate a very dry column in place
during Wednesday as the mid/upper trough lifts across New
England and eastern Canada leaving zonal flow in place across
the Carolinas. Surface high pressure will begin to migrate from
the Deep South across the Carolinas during this time brining
near seasonable temperatures. A blend of MEX/ECX highs and lows
looks reasonable for this time frame.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Dry weather will persist Thursday into Friday morning then a
transition will occur as the next front comes into play late
Friday into Saturday. Not as much confidence during this part of
the forecast given the differences in the GFS and the 0000 UTC
ECMWF. Specifically the new GFS is more aggressive with a weak
perturbation developing along the front near the coast. Plan to
split the difference with POPs and blend toward the warmer ECMWF
until a better trend is depicted. However, for Sunday with high
pressure either ridging in from the north or northeast favor
the cooler GFS guidance.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Low clouds will begin to develop across the area as a warm
front pushes northward overnight. Warm ocean temperatures should
keep coastal terminals in MVFR while VFR at our inland sites
crash to IFR after 06Z. A couple areas of fog are possible, but
with easterly winds maintaining around 5 knots overnight,
stratus should be the main concern. Around 09Z, the first round
of precipitation should being to affect the area with mainly
showers moving from south to north behind the warm front. A
secondary pulse of TS activity is possible tomorrow afternoon
when the main cold front pushes through the area. Dry air
entrainment could lead to a few strong thunderstorms with
damaging winds or tornadoes. Oscillating sub-VFR and VFR
conditions throughout the day on Tuesday will become VFR once
the front passes near the end of the period.

Extended Outlook...Mostly VFR with possible MVFR/IFR from fog and/or
low stratus Fri morning.

&&

.MARINE...
For the rest of today and tonight, relatively calm conditions
over the waters, with E/SE winds around 10kts and seas 2 ft,
with S waves 2 ft at 5 sec and E swell 1 ft at 10 sec. Rain
chances begin to increase early tomorrow morning as southerly
flow becomes enhanced ahead of approaching cold front. Sustained
winds 15-20 kts late tomorrow morning through Wed morning, with
southerly winds ahead of front becoming westerly behind front
around 3z Wed. Clear skies and dry weather behind the front late
Tuesday night. Will also see an increase in seas tomorrow to
4-5 ft, with S waves 4 ft at 6 sec and SE swell 1 ft at 9 sec.
Expect conditions to remain below SCA criteria tomorrow through
Wednesday, but may be close.

For Wednesday through Saturday: High pressure over the Deep
South along with a cold front far offshore will maintain gusty
northerly winds Wednesday morning. Speeds will diminish during
the day as the area of high pressure builds across the
Carolinas. The area of high pressure is expected to shift off
the Mid-Atlantic coast during Thursday afternoon allowing for
light northeasterly winds to prevail. A coastal trough may form
allowing northeasterly winds to hang on into Friday, then low
pressure may develop just off the coast Saturday allowing winds
to increase to near Small Craft Advisory thresholds. The
offshore flow will allow for a greater range in seas (especially
for the adjacent Brunswick County waters) initially during
Wednesday. Seas will subside to 2-3 ft for the remainder of the
week, then increase to 4-6 ft during Saturday with the low in
the proximity. Chance for showers developing late Friday, and
becoming numerous Saturday with isolated tstms.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...VAO
NEAR TERM...VAO
SHORT TERM...SRP
LONG TERM...SRP
AVIATION...21
MARINE...VAO/SRP
Hazardous weather outlook, Oct 21, 4:06 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
406 PM EDT Mon Oct 21 2019

AMZ250-252-254-256-222015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
406 PM EDT Mon Oct 21 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Brief SCA conditions possible ahead of and behind cold frontal
passage Tuesday evening. Strong to possibly severe thunderstorms
Tuesday, with damaging wind gusts primary threat.

Small Craft Advisory conditions possible again next weekend
associated with another cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-222015-
Coastal Brunswick-
406 PM EDT Mon Oct 21 2019

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possibly severe thunderstorms Tuesday afternoon and
evening, with damaging wind gusts the primary concern, and severe
hail and tornadoes a secondary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059-
222015-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
406 PM EDT Mon Oct 21 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated rip current risk Tuesday. Strong to possibly severe
thunderstorms Tuesday afternoon and evening, with damaging wind
gusts the primary concern, and severe hail and tornadoes a secondary
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.